Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 55, NWS Wichita, KS

September 4, 2016Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 4, 2016, 3:10 PM CDT for Lincoln County, Kansas. It was in force for 60 hr.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 3:10 PM CDT (20:10 UTC)
Expired
Sep 7, 2016, 3:37 AM CDT
In force
60 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt Creek (KS) at Barnard (BRNK1).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
23.3 ft
Major stage
24.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

520 
WGUS43 KICT 042010
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SUN SEP 4 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Salt Creek At Barnard affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-051010-
/O.NEW.KICT.FL.W.0055.160904T2010Z-160907T0837Z/
/BRNK1.1.ER.000000T0000Z.160905T1200Z.160906T1437Z.NO/
310 PM CDT SUN SEP 4 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Salt Creek At Barnard.
* From this afternoon until late Tuesday night.
* At 2:30 PM Sunday the stage was 21.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.8 feet by 
  early Monday afternoon. The river will fall below flood stage late 
  Tuesday morning.
* Impact...At 23.3 feet...Flooding of low lying and agricultural areas
  will occur. Flood waters will begin to encroach upon Highway 284 
  just 1/4 of a mile east of the creek bridge. North 250th Road by 
  the Salt Creek bridge floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Barnard         21.0  21.0  Sun 02 PM   22.8   21.7   17.4
    
&&
     
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$

KED
5 follow-up statements
254 
WGUS83 KICT 050206
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
906 PM CDT SUN SEP 4 2016

...The flood warning continues for the following river in Kansas...
 
  Salt Creek At Barnard affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-051606-
/O.EXT.KICT.FL.W.0055.000000T0000Z-160907T1000Z/
/BRNK1.1.ER.000000T0000Z.160905T1800Z.160906T1600Z.NR/
906 PM CDT SUN SEP 4 2016

The Flood Warning continues for
  The Salt Creek At Barnard.
* Until late Tuesday night.
* At  8:25 PM Sunday the stage was 22.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.2 feet by 
  early Monday afternoon. The river will fall below flood stage late 
  Tuesday morning.
* Impact...At 23.3 feet...Flooding of low lying and agricultural areas
  will occur. Flood waters will begin to encroach upon Highway 284 
  just 1/4 of a mile east of the creek bridge. North 250th Road by 
  the Salt Creek bridge floods.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Barnard            21.0  22.4  Sun 08 PM   23.0  18.9  16.9
    
&&
    
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$

KRC
338 
WGUS83 KICT 050656
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
156 AM CDT MON SEP 5 2016

...The flood warning continues for the following river in Kansas...
 
  Salt Creek At Barnard affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-052056-
/O.EXT.KICT.FL.W.0055.000000T0000Z-160907T1600Z/
/BRNK1.1.ER.000000T0000Z.160906T0000Z.160906T2200Z.NR/
156 AM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek At Barnard.
* Until Wednesday morning.
* At  8:25 PM Sunday the stage was 22.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.2 feet by this
  evening. The river will fall below flood stage Tuesday afternoon.
* Impact...At 23.3 feet...Flooding of low lying and agricultural areas
  will occur. Flood waters will begin to encroach upon Highway 284 
  just 1/4 of a mile east of the creek bridge. North 250th Road by 
  the Salt Creek bridge floods.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Barnard            21.0  22.4  Sun 08 PM   23.2  20.5  17.3
    
&&
    
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$
170 
WGUS83 KICT 051351
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
851 AM CDT MON SEP 5 2016

...The flood warning continues for the following river in Kansas...
 
  Salt Creek At Barnard affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-060351-
/O.EXT.KICT.FL.W.0055.000000T0000Z-160907T0712Z/
/BRNK1.1.ER.000000T0000Z.160905T1140Z.160906T1312Z.NO/
851 AM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek At Barnard.
* Until late Tuesday night.
* At  6:40 AM Monday the stage was 22.5 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Tuesday morning.
* Impact...At 23.3 feet...Flooding of low lying and agricultural areas
  will occur. Flood waters will begin to encroach upon Highway 284 
  just 1/4 of a mile east of the creek bridge. North 250th Road by 
  the Salt Creek bridge floods.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Barnard         21.0  22.5  Mon 07 AM   21.3   17.3   15.9
    
&&
     
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$
037 
WGUS83 KICT 051948
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
248 PM CDT MON SEP 5 2016

...The flood warning continues for the following river in Kansas...
 
  Salt Creek At Barnard affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-060948-
/O.EXT.KICT.FL.W.0055.000000T0000Z-160906T2100Z/
/BRNK1.1.ER.000000T0000Z.160905T1140Z.160906T0300Z.NO/
248 PM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek At Barnard.
* Until Tuesday afternoon.
* At 1:00 PM Monday the stage was 22.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 21.0 feet...Flooding of cultivated land can be expected,
  more so on the east bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Barnard         21.0  22.0  Mon 01 PM   19.8   16.6   15.6
    
&&
     
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$

KED
812 
WGUS83 KICT 060159
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
859 PM CDT MON SEP 5 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Salt Creek At Barnard affecting Lincoln County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-060229-
/O.CAN.KICT.FL.W.0055.000000T0000Z-160906T2100Z/
/BRNK1.1.ER.000000T0000Z.160905T1140Z.160906T0029Z.NO/
859 PM CDT MON SEP 5 2016

The Flood Warning is cancelled for
  The Salt Creek At Barnard.
* At  8:25 PM Monday the stage was 20.9 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at  7:29 PM Monday.
* Forecast...The river will continue to fall to 16.5 feet by 
  Wednesday morning.
* Impact...At 21.0 feet...Flooding of cultivated land can be expected,
  more so on the east bank. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Barnard            21.0  20.9  Mon 08 PM   18.0  15.5  14.2
    
&&
    
LAT...LON 3922 9811 3917 9808 3912 9793 3919 9793
      3922 9802                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 4, 3:07 PM CDT, 3 minutes earlier.

Area forecast discussion, Sep 4, 3:07 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 PM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 306 PM CDT Sun Sep 4 2016

Forecast highlights: Seasonably warm temperatures and stout
southerly winds through Wed-Thu, with increasing thunderstorm
chances Wed through early Sat.

Scattered strong to severe thunderstorms are expected to develop
once again this afternoon over the High Plains of
western/northwest KS, eastern CO and western NE, in response to
shortwave energy approaching from the southwest. While isolated
activity cannot be completely ruled out getting into Barton-
Russell counties this evening, brunt of activity will remain
northwest/north of the forecast area overnight, where best upper
forcing, moisture transport and warm advection will reside.

Otherwise, a persistent western CONUS upper trough will support
stout southerly winds and seasonably warm temperatures in the
upper 80s to low-mid 90s Mon through Wed. Mon-Mon night will
likely be across the forecast area. Cannot completely rule out a
few showers/thunderstorms developing southeast KS Tue as mid-level
impulses and associated subtropical moisture approach from the
south. Tue night chances increase well north of I-70 as a cold
front slowly approaches from the northwest. Thinking
shower/thunderstorm chances will begin to increase areawide Wed-
Wed night, as base of western CONUS trough finally approaches from
the west, interacting with an increasingly moist atmosphere across
Mid-America. Precipitable waters return to well above normal
levels, so the threat for pockets of heavy rainfall will return.
Lapse rates/instability aren't spectacular, so the threat for
widespread severe weather is low.

.LONG TERM...(Thursday through Sunday)
Issued at 306 PM CDT Sun Sep 4 2016

Chances for showers and thunderstorms will continue across the
region Thu through at least early Sat, as the high precipitable
water airmass continues, with a cold front passing southeast
across the forecast area sometime Fri-early Sat. Timing, magnitude
and coverage of thunderstorms this period is still in question
given differences between the GFS and ECMWF, so confidence is low
on specifics. However, the overall threat for locally heavy
rainfall will continue, with strong to marginally severe storms
possible with the cold frontal passage sometime Fri- early Sat.
Temperature- wise...seasonable readings in the mid 80s to near 90
are expected Thu-Fri, with a cool down in wake of the front Sat-
Sun.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1216 PM CDT Sun Sep 4 2016

Gusty south winds will prevail along and west of the Kansas
turnpike through much of the forecast valid period...with the
strongest gusts during the daylight hours. Some late night and
early morning stratocu are possible again across central Kansas
though bases and cigs mainly VFR. Chances for convection look a
bit more remote tonight, so for now have relegated mention to VCSH
at KRSL.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  91  74  92 /  10  10  10  10
Hutchinson      73  91  74  92 /  10  10  10  10
Newton          71  90  73  91 /  10  10  10  10
ElDorado        71  90  73  90 /  10  10  10  10
Winfield-KWLD   72  91  74  91 /  10  10  10  10
Russell         73  93  73  92 /  10  10  10  10
Great Bend      73  92  73  92 /  10  10  10  10
Salina          74  93  75  93 /  10  10  10  10
McPherson       73  91  74  92 /  10  10  10  10
Coffeyville     69  92  74  92 /  10  10  10  10
Chanute         68  90  73  91 /  10  10  10  10
Iola            68  90  73  90 /  10  10  10  10
Parsons-KPPF    69  92  74  91 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 4, 1:46 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT SUN SEP 4 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
146 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE TO IMPACT RUSSELL COUNTY THROUGH EARLY
TONIGHT. PLEASE REFER TO THE FLOOD WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
OVER THE NORTHERN HALF OF KANSAS. THUNDERSTORM CHANCES WILL
GRADUALLY INCREASE AREAWIDE MID TO LATE WEEK...AS A STRONG COLD
FRONT APPROACHES FROM THE NORTHWEST. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. TIMING OF THE BETTER
PRECIPITATION CHANCES ARE DIFFICULT TO DISCERN AT THIS TIME...SO
BE SURE TO CHECK BACK FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 4, 9:18 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     FLOOD            6 SSW WALDO             39.05N 98.84W
09/04/2016                   RUSSELL            KS   TRAINED SPOTTER

            PARADISE CREEK WAS OUT OF ITS BANKS AND STILL RISING.

&&

KED
Local storm report, Sep 4, 10:10 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1010 AM CDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HEAVY RAIN       6 SSE WALDO             39.04N 98.75W
09/04/2016  M3.28 INCH       RUSSELL            KS   COCORAHS

            24 HOUR RAINFALL ENDING AT 7 AM.

&&

JAS
Local storm report, Sep 4, 10:12 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 W BARNARD             39.19N 98.17W
09/04/2016  M2.38 INCH       LINCOLN            KS   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING 7 AM

&&

JAS
Local storm report, Sep 4, 10:55 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            8 SW PARADISE           39.05N 99.03W
09/04/2016                   RUSSELL            KS   EMERGENCY MNGR

            THE SMALL TOWN OF FAIRPORT IN NORTHWEST RUSSELL COUNTY IS
            SURROUNDED BY FLOOD WATERS FROM THE SALINE RIVER. NO ONE
            CAN GET IN OR OUT OF TOWN. THE FAIRPORT ROAD LEADING EAST
            FROM TOWN IS UNDER WATER.

&&

JAS
Local storm report, Sep 4, 12:32 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLOOD            PARADISE                39.11N 98.92W
09/04/2016                   RUSSELL            KS   LAW ENFORCEMENT

            MOST SECONDARY COUNTY GRAVEL ROADS ARE UNDERWATER IN
            NORTHWEST RUSSELL COUNTY. THIS WOULD MOSTLY BE FROM WEST
            OF HIGHWAY 281 AND NORTH OF INTERSTATE 70.

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:20 AM CDTSpecial Weather StatementICTRussell25 min
Sep 4, 1:53 AM CDTSpecial Weather StatementICTRussell37 min
Sep 4, 2:38 AM CDTSpecial Weather StatementICTRussell37 min
Sep 4, 3:17 AM CDTSpecial Weather StatementICTRussell28 min
Sep 4, 3:27 AM CDTAreal Flood WarningICTRussell30 hr
Sep 4, 9:29 AM CDTRiver Flood WarningICTRussell40 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.